West Virginia, 2021

Dense Fog in West Virginia, August 30, 2021

August 30, 2021 · NWS LWX · 7 events in 7 counties and zones

Light winds and high humidity allowed areas of dense fog to develop before dawn. The fog dissipated shortly after dawn.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light winds and high humidity allowed areas of dense fog to develop before dawn. The fog dissipated shortly after dawn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 4:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 30, 4:47 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
547 AM EDT Mon Aug 30 2021

.SYNOPSIS...
At the surface a stalled front remains positioned along the Blue
Ridge this morning, which will gradually retreat through the day
today. Meanwhile a cold front will push into the area out of
the Great Lakes through tonight before stalling overhead during
the middle of the week. The remnants of Ida will interact with
the aforementioned frontal boundary Wednesday into Thursday
morning before both move offshore by Thursday evening. High
pressure then builds in for Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest WPC surface analysis continues to show the stalled
frontal boundary stuck along the Blue Ridge. Additionally there
is an area of low pressure over the Hudson Bay, with its
attendant cold front draped down across the Great Lakes. This is
moving towards us today and will play a pivotal roll for our
weather through mid-week. Meanwhile, high pressure remain
situated over the southeast. Hurricane Ida is still positioned
over southern Louisiana, slowly moving towards the north and now
quickly weakening.

Patchy fog is developing across the region in spots, but nothing
widespread. Don't expect much in terms of dense fog, but could
see a few spots dip below a quarter mile at times. Otherwise it
is dry at this time. Could see some patchy drizzle in isolated
spots this morning (similar to yesterday), but coverage will be
very limited if it does occur.

For the rest of the day, the main story will be a weak shortwave
passing overhead and the aforementioned cold front over the
Great Lakes. Ahead of this boundary, temperatures are expected
to rise into the 90s today. Initial concern for showers this
morning limiting instability into the afternoon seems to not be
coming to fruition. Thus, have increased POPs this afternoon
ahead of the approaching cold front. Storms will fire in the
early afternoon and drift east into the evening hours. Still
questions on just how far east these storms make it, but the 00z
HREF members seem to indicate they at least get to the I-95
corridor. With a bit more enhancement to the flow aloft
expected today, storms may have a bit more organization to
them. Gusty to damaging winds and a few instances of flooding
are possible.

For tonight, much of the same as previous nights. Low
temperatures in the upper 60s to low 70s with some patchy fog
expected (mainly west of the Blue Ridge).

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
5:45 AM UPDATE: No updates to any of the wording from the
previous discussion, however a Flash Flood Watch has now been
added for much of the area starting late Tuesday night and
continuing through early Thursday morning. See the hydrology
section for more detailed information on the flood threats to
the region in response to the remnants of Ida.

NOTE: Please refer to the National Hurricane Center (NHC) at
hurricanes.gov for latest information on Ida.

PREVIOUS DISCUSSION: On Tuesday the frontal boundary will
remain stalled over the region. Meanwhile, the remnants of Ida
will be moving up the Tennessee Valley later in the day. While
the first half of the day will likely be dry, as moisture flow
increase ahead of the remnants of Ida, showers and thunderstorms
become increasingly likely. More widespread and potentially
heavy rain increases markedly after midnight Tuesday night in
our western zones.

The bulk of the remnants moves through our region on Wednesday
however. Heavy rainfall is expected to overspread the region
Wednesday afternoon through Wednesday night as Ida interacts
with the stalled frontal boundary overhead. The heaviest
rainfall is expected over northern and western portions of the
forecast area at this time, where the current forecast depicts
3-5 inches of rainfall (isolated amounts of 6"+ will be
possible). Further south and east, rainfall amounts are no
slouch either, with a general 2-4 inches expected (isolated
higher amounts possible). For this reason, much of the area has
been placed into a Moderate Risk for excessive rainfall by the
Weather Prediction Center (WPC). Instances of flash flooding
will be possible (if not likely) with this much rainfall.
Additionally, with this much rainfall occurring, we will likely
see flooding issues in the main stem rivers in the coming days
afterwards (looks like Thursday at this time). See the hydrology
section below for more details.

As the remnants of Ida move over the region Wednesday, areas
south of the track of the low will also have a severe threat as
is often the case in tropical remnants. Banded precipitation is
expected and will allow for some amount of destabilization
during the day. This, paired with an impressive low-mid level
shear profile will result in a risk for some isolated tornadoes.
A Marginal Risk for severe weather has been issued by the Storm
Prediction Center (SPC) as a result.

Lastly, the remnants of Ida may still be packing some gusty
sustained winds on Wednesday. The latest NHC forecast has 40 mph
wind gusts possible. 850-925mb winds in some guidance is
suggestive of 40-50 mph gusts perhaps in the higher terrain.
So, will have to monitor the potential for a Wind Advisory
needing to be issued should that trend continue. Will just have
to see how much steam Ida has when it gets a little closer. For
now, not going quite that high on winds gusts (will stick closer
to 30 mph until things become a bit more certain).

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The forecast becomes much more benign for the remainder of the
period with the remnants of Ida in the rearview mirror. Northwest
flow aloft will drive Canadian high pressure southward into the
area. Much less humid air will accompany the high and temperatures
will be at least 5 degrees below normal in most locations. Friday
and Saturday will feature highs in the 70s to lower 80s and lows in
the 50s to lower 60s (perhaps even upper 40s in the mountains Friday
morning). Sunshine should be abundant as well.

As the high slides more to the south and east Sunday, return flow
will push temperatures closer to normal. A cold front will be
approaching from the northwest, with its proximity dependent on a
trough over Canada. Even if it does reach the forecast area, rain
chances will be minimal since it will be displaced from stronger
forcing and there will be only modest moisture return ahead of it.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
NOTE: Please refer to the National Hurricane Center at
hurricanes.gov for details on Ida.

Generally seeing continued VFR conditions for most terminals at
this time. MRB is the only terminal to have realized any IFR or
below conditions thus far. Still think fog/low stratus affects
the terminals through sunrise but to what extent is still unknown.
Have MVFR/IFR CIG/VSBYs in the forecast but am still most
confident in restrictions at MRB/CHO. Elsewhere, confidence on
restrictions remains low. In any case, any fog/low stratus
should burn off by 12-13Z with VFR conditions returning.

Additional showers and thunderstorms are expected this
afternoon and evening as a cold front pushes towards the region.
Storms are most likely at MRB today before pushing towards IAD
and DCA into the evening. Further east (BWI and MTN) are still
to uncertain at this time but can't be ruled out into the
evening. CHO should also see storms this afternoon, but it will
be a close call, as most activity should be to the north.

Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, gusty winds, and low ceilings
are all possible. Improving conditions should arrive by
Thursday.

High pressure will allow VFR conditions to continue through
Friday.

&&

.MARINE...
NOTE: Please refer to the National Hurricane Center at
hurricanes.gov for details on Ida.

Generally light flow is expected through Tuesday, though
periodic showers and thunderstorms could result in locally gusty
winds, higher waves, and lightning strikes.

Winds are expected increase Wednesday into Thursday as the
remnants of Hurricane Ida pass through the region. Small Craft
Advisories are likely going to be needed by Wednesday afternoon
through Thursday morning. Could even see Gale conditions at some
point during that period (probably late Wednesday night). Will
monitor that threat in the coming days to further nail down that
potential threat and the timing.

Small Craft Advisory conditions in northerly flow will likely
continue for portions of waters Thursday night. Winds should weaken
some by Friday as high pressure builds closer to the area.

&&

.HYDROLOGY...
The remnants of Ida will interact with a stalled frontal
boundary over our region Tuesday night through early Thursday
morning. This will result in a period of very heavy rainfall,
particularly along the MD/PA border and into eastern WV.
Highest rainfall amounts currently expected to be around 3-5
inches, with areas further south and east close to 2-4 inches.
Isolated higher amounts are possible where rainfall is enhanced
by terrain features. Could see some spots reach or exceed 6
inches. Training heavy rainfall is expected with this system, so
areas that get stuck under heavy training elements could also
see isolated higher amounts around 6 inches or so. This is a
very large amount of rainfall, which will result in some
instances of flooding/flash flooding. Additionally in the days
following, expect river flooding to become an issue. Could see
minor to moderate flooding on some of the main stem rivers where
the heaviest rainfall occurs. This event bares close watching
in the coming days, and hydro watches and warnings will likely
be needed in the near future.

&&

.TIDES/COASTAL FLOODING...
Light southerly winds may hold tide levels fairly steady through
tonight around 3/4 to 1 ft above normal. This may result in
threshold minor flooding at sensitive locations. Trends will be
monitored through the day to determine if advisories are needed for
the higher astronomical tide this evening.

Northerly winds behind a weak front should decrease water levels a
little Tuesday. The remnants of Ida will approach Wednesday into
Wednesday night with strong southerly or easterly flow depending on
the track. Both PETSS and Stevens ensembles show very large
spreads, so confidence is low. Minor coastal flooding will at least
be possible if not likely. Moderate flooding is within the realm of
possibility, especially at sensitive locations like Annapolis.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Wednesday morning through Thursday
     morning for DCZ001.
MD...Flash Flood Watch from Wednesday morning through Thursday
     morning for MDZ004>006-008-011-013-014-503>508.
     Flash Flood Watch from late Tuesday night through late
     Wednesday night for MDZ001-003-501-502.
VA...Flash Flood Watch from Wednesday morning through Thursday
     morning for VAZ038>040-051>054-501-502-505>507.
     Flash Flood Watch from late Tuesday night through late
     Wednesday night for VAZ026>031.
WV...Flash Flood Watch from late Tuesday night through late
     Wednesday night for WVZ050>053-055-501>506.
MARINE...Flash Flood Watch from Wednesday morning through Thursday
     morning for ANZ535.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...ADS
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...CJL
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 30, 4:37 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
537 AM EDT Mon Aug 30 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-310945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
537 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening. An isolated instance of
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect for much of the Baltimore and
Washington Metropolitan areas from Wednesday morning through early
Thursday morning. Heavy tropical rainfall could result in
considerable flash flooding.

A few severe thunderstorms are possible Wednesday into Wednesday
night. Damaging wind gusts and a brief tornado are the main
threats.

Moderate tidal flooding is possible Wednesday into Wednesday
night at sensitive low-lying coastal locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-310945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
537 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening. An isolated instance of
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An isolated instance of flooding is possible Tuesday afternoon and
evening, mainly across central Virginia.

A Flash Flood Watch is in effect for most locations west of the
Blue Ridge and Catoctin mountains from late Tuesday night through
late Wednesday night. A Flash Flood Watch is in effect for central
Maryland and northern Virginia from Wednesday morning through
early Thursday morning. Heavy tropical rainfall could result in
considerable flash flooding. River flooding is also possible,
which could continue into Thursday and Friday.

A few severe thunderstorms are possible Wednesday into Wednesday
night. Damaging wind gusts and a brief tornado are the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ001-501-502-VAZ503-504-WVZ501>506-310945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
537 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening. An isolated instance of
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An isolated instance of flooding is possible Tuesday afternoon and
evening.

A Flash Flood Watch is in effect for the outlook area with the
exception of Highland County from late Tuesday night through late
Wednesday night. Heavy tropical rainfall could result in
considerable flash flooding. River flooding is also possible,
which could continue into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Berkeley

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Berkeley forecast zone
Reported by
AWOS
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Morgan

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Morgan forecast zone
Reported by
AWOS
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Hampshire

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Hampshire forecast zone
Reported by
AWOS
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Jefferson

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Hardy

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Hardy forecast zone
Reported by
AWOS
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Eastern Grant

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Eastern Grant forecast zone
Reported by
AWOS
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

Dense Fog, Eastern Mineral

When
August 30, 6:00 AM EST to 8:00 AM EST
Where
Eastern Mineral forecast zone
Reported by
AWOS
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Areas of fog with visibility below 1/4 mile developed.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983818, 983819, 983820, 983821, 983822, 983823, 983824.